Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 8, 2017, 8:59 PM MDT for Blaine County, Hill County, Liberty County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2017, 8:59 PM MDT (02:59 UTC)
- Expired
- Jun 8, 2017, 9:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Blaine County, MT, Hill County, MT, Liberty County, MT
The radar
The Great Falls radar (KTFX), 163 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 4:46 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 3116 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
359
WUUS55 KTFX 090259
SVRTFX
MTC005-041-051-090345-
/O.NEW.KTFX.SV.W.0033.170609T0259Z-170609T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
859 PM MDT THU JUN 8 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Liberty County in north central Montana...
Northwestern Blaine County in north central Montana...
Northern Hill County in north central Montana...
* Until 945 PM MDT
* At 859 PM MDT, severe thunderstorms were located along a line
extending from 35 miles north of Joplin to 14 miles north of
Inverness to near Gildford, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and penny size hail. This storm has a
history of wind damage in Toole County.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Gildford, Kremlin and Simpson.
LAT...LON 4845 11018 4871 11063 4899 11096 4900 10940
TIME...MOT...LOC 0259Z 217DEG 44KT 4906 11094 4876 11059 4856 11023
HAIL...0.75IN
WIND...70MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:11 PM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 8, 5:11 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 511 PM MDT Thu Jun 8 2017 .UPDATE... Thunderstorms have developed along the Rocky Mountain Front late this afternoon. Instability is peaking with warm air and unusually high dewpoints across North-central Montana. Mid-level lapse rates and shear are increasing as a shortwave trough advances from the southwest. Storms are expected to progress to the east-northeast, with some potential for damaging winds and large hail. A Severe Thunderstorm Watch is now in effect through 11pm. && .SYNOPSIS... Ongoing strong to severe thunderstorms will continue into the overnight hours with damaging winds and large hail the main threats. By Friday, there is a continued chance of showers and a few storms, with only a few spotty showers over the weekend. However, by the start of the work week on Monday and Tuesday, there is the potential for widespread heavy rainfall as the next major storm system develops and impacts a large majority of our area. High temperatures will return to near seasonable levels on Friday and into the upcoming weekend. && .DISCUSSION... && .AVIATION... Updated 1743Z. VFR conditions will generally prevail through the forecast period, however, increasing instability during the afternoon hours ahead of an upper level disturbance could bring isolated to widely scattered thunderstorms for the mid/late afternoon and into the evening hours. Those terminals most at risk of seeing a thunderstorm are KCTB, KGTF, KHVR, and KHLN. Storms could become strong to severe near these terminals, producing gusty/erratic winds, hail, and heavy rain. In addition to the threat for precipitation, a Pacific Front will sweep from west to east across the region during the evening. This front will bring a wind shift, in addition to breezy winds which could gust upwards of 30kts. - Moldan/Martin && .HYDROLOGY... The flood warning for the Big Hole River near Melrose has been cancelled. The river has fallen below flood stage. However the river will remain high for the next several days and could once again exceed flood stage later this weekend or next week. Additionally, there is the potential for a late spring storm early next week that could bring widespread heavy precipitation to portions of Central and North Central MT. Rainfall amounts could be heavy enough that some flooding problems develop. Brusda && .PREV DISCUSSION... /ISSUED 242 PM MDT Thu Jun 8 2017/ Rest of Today through Tonight...As of 1pm, the atmosphere remains capped. However, lift will continue to increase in association with the approaching shortwave. Still think this wave and convergence near/north of the SFC low track will aid in storms developing this afternoon over the mountains, then moving out over the plains through tonight. But, it still should be noted that if the cap holds, the coverage of storms my be fairly isolated. Regardless, any storm that can break through the cap and sustain itself will be in a favorable environment for strong to severe storms capable of large hail, damaging winds, and heavy rainfall. With near to above normal moisture in the atmosphere, isolated flash flooding cannot be ruled out. Still think the greatest threat for storms and severe weather will be along the Hi-line. Southern sections of central Montana (ie. Great Falls to Lewistown) will be more conditional on whether the cap breaks or not. Friday/Friday Night...As the large upper low over the Pacific continues to edge eastward, another potent s/w is forecast to traverse the area, with a focus of precipitation across the southern half of our CWA. While shear across SW MT looks fairly strong on Friday, instability looks much weaker than today. That said, certainly cannot rule out a few stronger storms developing, capable of gusty winds and hail. Showers and storms may clip southern sections of central Montana, but the Hi-line looks to stay mostly dry and breezy. Martin Saturday through Sunday...A few scattered showers will be possible over the weekend as the region will be in-between storm systems. Most showers will be short lived and light. Afternoon temperatures will be a bit below normal. For Monday through Tuesday night...A strong late season spring storm will affect the region. Both the GFS/EC prog some of the heaviest precipitation over portions of Central and North Central MT where 1 to 3 inches of rain could fall. Isolated higher amounts are possible. Expect some adjustments over the next few days. The heavy rainfall could result in flooding problems. Thus pops have been raised for this period. Temperatures will be below normal. For Wednesday into Thursday...The flow aloft will be out of the northwest. Expect a slow warming trend...with a few light showers. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 53 70 45 66 / 30 30 30 10 CTB 49 67 43 64 / 60 0 10 10 HLN 54 70 45 66 / 30 70 50 20 BZN 49 71 44 66 / 10 40 50 20 WEY 39 61 35 59 / 0 30 50 20 DLN 48 68 41 62 / 20 50 30 10 HVR 56 76 48 73 / 50 10 20 0 LWT 54 69 44 65 / 10 80 50 10 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR THE ROCKY MOUNTAIN FRONT...Eastern Glacier...Hill...Cascade...Chouteau...Central and Southern Lewis and Clark...Toole...Liberty...Eastern Pondera...Eastern Teton && weather.gov/greatfalls
In the hours before
Local storm report, Jun 8, 8:30 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
830 PM MDT THU JUN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST 16 NNW GALATA 48.70N 111.42W
06/08/2017 M58 MPH TOOLE MT MESONET
MESONET STATION E4238, 15 NNW GALATA.
&&
JALocal storm report, Jun 8, 8:31 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND DMG CONRAD 48.17N 111.95W
06/08/2017 PONDERA MT PUBLIC
TEMPORARY GREENHOUSE TENT DESTROYED AT GROCERY STORE
&&
PNLocal storm report, Jun 8, 8:35 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
835 PM MDT THU JUN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND GST KEVIN 48.74N 111.97W
06/08/2017 M51 MPH TOOLE MT MESONET
MESONET STATION D0975, KEVIN.
&&
JALocal storm report, Jun 8, 8:36 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
836 PM MDT THU JUN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
06/08/2017 M50 MPH GLACIER MT MESONET
MESONET STATION MTBRN, TWO MEDICINE BRIDGE
MDT.
&&
JALocal storm report, Jun 8, 8:44 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TSTM WND GST 14 S INVERNESS 48.36N 110.74W
06/08/2017 M35 MPH HILL MT TRAINED SPOTTER
HEAVY RAIN NO HAIL
&&
JAALocal storm report, Jun 8, 8:57 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
857 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 7 N ETHRIDGE 48.65N 112.12W
06/08/2017 E1.00 INCH TOOLE MT PUBLIC
WEB REPORT OF QUARTER TO NICKEL SIZED HAIL SOUTH ON
ETHRIDGE... NEAR POTTER ROAD.
&&
KLGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:10 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 25 min |
| Jun 8, 6:37 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Toole | 38 min |
| Jun 8, 7:05 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Toole | 25 min |
| Jun 8, 7:13 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 47 min |
| Jun 8, 7:49 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Liberty, Toole | 26 min |
| Jun 8, 8:14 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty, Toole | 46 min |
| Jun 8, 9:00 PM MDT | Special Weather Statement | TFX | Fergus | 45 min |
| Jun 8, 9:45 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 45 min |
| Jun 8, 10:30 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 30 min |
| Jun 8, 11:03 PM MDT | Special Weather Statement | TFX | Blaine | 42 min |
| Jun 9, 1:45 PM MDT | Special Weather Statement | TFX | Jefferson | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.